Alert archive / North Carolina / River Flood Warnings in 2018
River Flood Warning 30, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Oct 12, 2018, 5:50 AM EDT for Johnston County, North Carolina. It took effect at Oct 12, 2018, 7:24 AM EDT. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2018, 5:50 AM EDT (09:50 UTC)
- In effect from
- Oct 12, 2018, 7:24 AM EDT
- Expired
- Oct 12, 2018, 9:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 10 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neuse River near Clayton (CLYN7). The gauge peaked at 9.25 ft at Oct 12, 2018, 10:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02087500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
075
WGUS42 KRAH 120950
FLWRAH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
550 AM EDT Fri Oct 12 2018
...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...
Neuse River Near Clayton affecting Johnston County
...Insert basis for warning (if desired) here...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC101-122150-
/O.NEW.KRAH.FL.W.0030.181012T1124Z-181013T0100Z/
/CLYN7.1.ER.181012T1124Z.181012T1200Z.181012T1300Z.NO/
550 AM EDT Fri Oct 12 2018
The National Weather Service in Raleigh has issued a
* Flood Warning for
The Neuse River Near Clayton.
* until this evening, or until the warning is cancelled.
* At 5:15 AM Friday the stage was 8.6 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage by this
morning and continue to rise to near 9.1 feet by this morning. The
river will fall below flood stage by late this morning.
* Impact...At 9.0 feet, Minor overflow occurs on both banks. Water
reaches the edge of the Neuse River Greenway trail.
&&
The following are the latest observations and 8 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 8 AM
LOCATION STG STG DAY TIME Fri Sat Sun Mon Tue
Neuse River
Clayton 9 8.6 Fri 05 AM 9.1 6.0 2.8 2.2 2.1
&&
LAT...LON 3572 7843 3558 7829 3554 7829 3556 7835
3569 7849
$$2 follow-up statements
280
WGUS82 KRAH 121409
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
1009 AM EDT Fri Oct 12 2018
...The Flood Warning continues for the following rivers in North
Carolina...
Neuse River Near Clayton affecting Johnston County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC101-130208-
/O.EXT.KRAH.FL.W.0030.000000T0000Z-181013T0808Z/
/CLYN7.1.ER.181012T1103Z.181012T1800Z.181012T2008Z.NO/
1009 AM EDT Fri Oct 12 2018
The Flood Warning continues for
the Neuse River Near Clayton.
* At 9:15 AM Friday the stage was 9.2 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.5 feet by this
afternoon. The river will fall below flood stage late this
afternoon.
* Impact...At 10.0 feet, The Neuse River Greenway at Covered Bridge
Road begins to flood.
* Impact...At 9.0 feet, Minor overflow occurs on both banks. Water
reaches the edge of the Neuse River Greenway trail.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Sat Sun Mon Tue Wed
Neuse River
Clayton 9 9.2 Fri 09 AM 6.1 3.5 2.2 2.0 1.8
&&
LAT...LON 3572 7843 3558 7829 3554 7829 3556 7835
3569 7849
$$797
WGUS82 KRAH 121832
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
232 PM EDT Fri Oct 12 2018
...The Flood Warning is cancelled for the following rivers in North
Carolina...
Neuse River Near Clayton affecting Johnston County
...The Flood Warning continues for the following rivers in North
Carolina...
Neuse River At Smithfield affecting Johnston County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC101-121902-
/O.CAN.KRAH.FL.W.0030.000000T0000Z-181013T0808Z/
/CLYN7.1.ER.181012T1103Z.181012T1415Z.181012T1637Z.NO/
232 PM EDT Fri Oct 12 2018
The Flood Warning is cancelled for
the Neuse River Near Clayton.
* At 1:15 PM Friday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* The river fell below flood stage at 12:37 PM Friday.
* Forecast...The river will continue to fall to 5.6 feet by tomorrow
morning.
* Impact...At 10.0 feet, The Neuse River Greenway at Covered Bridge
Road begins to flood.
* Impact...At 9.0 feet, Minor overflow occurs on both banks. Water
reaches the edge of the Neuse River Greenway trail.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Sat Sun Mon Tue Wed
Neuse River
Clayton 9 8.9 Fri 01 PM 5.6 3.4 2.2 2.2 2.7
&&
LAT...LON 3572 7843 3558 7829 3554 7829 3556 7835
3569 7849
$$
NCC101-130631-
/O.EXT.KRAH.FL.W.0031.000000T0000Z-181013T2217Z/
/SMFN7.1.ER.181012T2210Z.181013T0600Z.181013T1017Z.NO/
232 PM EDT Fri Oct 12 2018
The Flood Warning continues for
the Neuse River At Smithfield.
* At 1:15 PM Friday the stage was 14.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by this evening
and continue to rise to near 15.5 feet by after midnight.
The river will fall below flood stage by tomorrow morning.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the
Neuse riverwalk. Water nears the base of the holding tank at the
water treatment plant.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Sat Sun Mon Tue Wed
Neuse River
Smithfield 15 14.2 Fri 01 PM 14.8 10.6 7.2 6.0 6.4
&&
LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
3547 7842 3556 7835
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Oct 12, 4:09 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 12, 4:09 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 409 AM EDT Fri Oct 12 2018 .SYNOPSIS... The remnants of Michael will continue to move rapidly away from the area. An upper level disturbance will move across the area tonight and early Saturday. Surface high pressure will build east into the region over the weekend. A cold front will drop through the area late Monday into Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 340 AM Friday... ...Finally Fall... Michael is becoming post tropical as it speeds away from the mid-Atlantic coast this morning. In its wake, a fairly flat but fast west-southwesterly flow aloft will develop across the Carolinas today. Aloft, a progressive short wave trough located over the northern Plains this morning, will quickly dive into the OH Valley this evening and into the mid Atlantic by Saturday morning. The bulk of the forcing for ascent with this system will remain north of our area but a narrow tail of vorticity will reach the southern Appalachians by Saturday morning. At the lower levels, a weak surface trough that is a reflection the progressive upper trough reaches central NC Saturday morning. The air mass across central NC today will be much drier than previous weeks with precipitable water values less than 0.5 inches. Other than some shallow moisture in the surface layer resulting from the significant rain received during Michael, the low levels are dry and stable. Increasing high level moisture will stream into the area resulting in intervals of high and mid clouds. Given the limited deep layer moisture and limited forcing, will not include any PoPs for the passing upper trough although I wouldn't be surprised to see a sprinkle or shower across the northern Piedmont around daybreak Saturday. Otherwise, fair and manly dry weather is expected through the overnight hours. Temperatures will finally feel like fall today and tonight. Temperature guidance is varied today with the NAM statistical guidance providing a high of 66 for RDU, the GFS 69, and the EC 73. Will follow a compromise and go with highs in the upper 60s to lower 70s across the area. Lows tonight will range in the lower 50s with a few cooler spots falling into the upper 40s. Normal highs for today are 74 for RDU, 71 for GSO and 76 for FAY with normal lows 51, 50 and 53 respectively. Our current forecast max/min temperatures would result in the first below normal day for RDU since late August. -Blaes && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 350 AM Friday... The upper air pattern during the period will feature a departing shortwave trough early on Saturday followed by southwesterly flow aloft before a disorganized shearing trough approaches from the southwest late Saturday night. A weak surface trough moves across central NC Saturday morning followed by cool high pressure that will build into the area. The passing of the surface trough should be dry although a morning sprinkle is possible near the VA border. Expect periods of high and mid clouds on Saturday morning and again late Saturday night. Highs Saturday will range in the mid 60s around 70 with lows in the upper 40s to lower 50s. -Blaes && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 400 AM Friday... Surface high pressure will move offshore on Sunday and winds will shift to more easterly and thus some cloud cover will begin to form along the mountains to the west and gradually expand eastward through the day. Despite the increase in cloud cover, no rain is expected. Temperatures will be very comfortable with afternoon highs in the mid 60s in the NW Piedmont to mid 70s to the southeast. Lows Sunday night will begin to moderate with the increased cloud cover and will bottom out in the mid to upper 50s. The situation becomes more complicated for early next week but models are in fairly good agreement as a low pressure system crossing southern Quebec drags a cold front through the Great Lakes, spurred on by a developing upper level trough. Ahead of the surface front a wave of low pressure develops in the mid Mississippi Valley and moves northeastward along the front, eventually becoming the new parent low. The problem is that all this activity occurs along the front and it never gets any eastward momentum. Therefore, expect the cold front to remain north and west of the forecast area through Monday. While this means much of the forecast area should stay dry, it also means that strong warm air advection ahead of the front will make afternoon highs warm up again quite a bit. Expect mid 70s in the Triad to low to mid 80s across the southeastern counties. A slight southward push from the mid-level trough to the west will get the front closer to the area on Tuesday and several shortwaves riding the front will provide unsettled conditions through the day and into Tuesday night and perhaps Wednesday morning before finally clearing out as the mid-level trough axis gets much closer to the area. Therefore expect Tuesday to be wet and cooler. There will be quite a temperature gradient across the CWA with highs near 70 in the north to 80 degrees in the south. By Wednesday morning the precipitation moves out and the front eventually moves through the area, replaced by continental high pressure from the west. Mid 60s to mid 70s on Wednesday for daytime highs. Cooler temps will prevail on Thursday with highs in the 60s to near 70 degrees. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... As of 210 AM Friday... High confidence of VFR conditions through the 24-hour TAF period as surface high pressure builds into the region. An upper level disturbance will bring some increasing mid and high clouds late tonight and early Saturday but with VFR conditions. Northwest to westerly winds at around 10kts with a few gusts to 15 to 20 kts will relax toward midday and remain generally light through tonight. Looking beyond the 24-hour TAF period, generally VFR conditions are expected through Monday. A cold front will approach the area late Monday into Tuesday, bringing an increase in clouds and the potential for some adverse aviation conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...Ellis AVIATION...Blaes
Hazardous weather outlook, Oct 12, 4:19 AM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 419 AM EDT Fri Oct 12 2018 NCZ007>010-021>026-038>041-073>076-083-084-130830- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson-Richmond- 419 AM EDT Fri Oct 12 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Swollen river, creeks and streams may result in residual flooding in low-lying or flood prone areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor river flooding is expected to linger into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-042-043-077-078-085-086-088-089-130830- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 419 AM EDT Fri Oct 12 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 11, 11:56 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1156 PM EDT THU OCT 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TROPICAL STORM 1 NW NASHVILLE 35.98N 77.97W
10/11/2018 NASH NC 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 8:13 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Nash, Warren, Wilson | 77 min |
| Oct 12, 10:42 AM EDT | River Flood Warning | RAH | Johnston | 19 hr |
Nearby
River Flood Warnings in North Carolina, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.